Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 23 to 24, 2018

June 23 to 24, 2018 · NWS TSA · 26 events in 11 counties and zones

Severe thunderstorms developed along a warm front that stretched across east central Oklahoma during the evening of the 23rd. These storms moved slowly across portions of eastern Oklahoma through the early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a warm front that stretched across east central Oklahoma during the evening of the 23rd. These storms moved slowly across portions of eastern Oklahoma through the early morning hours of the 24th. The strongest storms produced hail up to two inches in diameter and damaging wind gusts.

Other thunderstorms developed over eastern Colorado and northwestern Kansas during the afternoon of the 23rd. These storms became organized and moved southeast across southwestern Kansas and northwestern Oklahoma during the evening of the 23rd and early morning hours of the 24th. They moved into eastern Oklahoma during the morning of the 24th, producing widespread damaging wind and some large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 8:26 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 8:26 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
926 PM CDT Sat Jun 23 2018

.DISCUSSION...
Scattered thunderstorms finally developed this evening across
portions of southern Oklahoma near the surface boundary that
stretched from west central Oklahoma east-southeast into southeastern
Oklahoma. Some of this activity, as well as additional development
north of the boundary, may affect portions of mainly southeastern
Oklahoma and northwestern Arkansas early tonight. These storms will
have the potential for large hail and damaging wind gusts. Late
tonight, organized thunderstorms moving into southwestern Kansas at
this time have a reasonable chance of affecting portions of eastern
Oklahoma. This scenario began to show up in CAM output late this
afternoon and additional 00z runs are reflecting this now. If this
plays out then these storms will continue to affect far eastern
Oklahoma and northwestern Arkansas after sunrise Sunday. We've made
adjustments to ongoing forecast through 15z Sunday to reflect these
ideas. Updated forecasts already have been issued.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...69
Hazardous weather outlook, Jun 23, 8:45 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
945 PM CDT Sat Jun 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
945 PM CDT Sat Jun 23 2018

...SEVERE THUNDERSTORM THREAT TONIGHT THROUGH EARLY SUNDAY MORNING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...South of I-40.
	ONSET...After 11 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...South of I-40.
	ONSET...After 11 pm.

DISCUSSION...
Scattered thunderstorms developing along and north of a weak surface
boundary that was located from west-central Oklahoma across
southeastern Oklahoma late this evening may affect portions of
eastern Oklahoma and northwest Arkansas early tonight. These storms
will pose a threat of producing hail up to golfball size and damaging
wind gusts to 65 mph. Organized thunderstorms over southwestern
Kansas late this evening are expected to continue moving southeast
tonight and affect portions of eastern Oklahoma after 3 am. Damaging
wind gusts up to 70 mph would be the main threat with these storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY through FRIDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Strong to severe thunderstorms are expected to organize over western
Kansas and northwest Oklahoma Sunday afternoon and evening and will
move eastward Sunday night. Some of this activity is expected to move
through portions of northeastern Oklahoma and possibly northwestern
Arkansas. Damaging wind gusts and locally heavy rainfall will be the
main threats with these storms. A chance of thunderstorms will
persist along any remnant outflow boundary and the cold front Monday
through Tuesday, primarily across northeast Oklahoma and northwestern
Arkansas.

High pressure will gradually strengthen over the region by the
middle of next week. The combination of the intensifying heat and
humidity will bring forecast afternoon heat index values to
potentially dangerous levels on Wednesday and Thursday, possibly
extending through the end of the work week.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Jun 23, 9:36 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1036 PM CDT SAT JUN 23 2018

OKZ064>066-240430-
Okmulgee OK-Okfuskee OK-Creek OK-
1036 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CREEK...SOUTHWESTERN
OKMULGEE AND OKFUSKEE COUNTIES UNTIL 1130 PM CDT...

At 1035 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southeast of Chandler to 4 miles east of
Bearden. Movement was northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Okemah...                         Okfuskee...
Boley...                          Paden...
Bearden...                        Castle...
Clearview...                      Welty...
Pharoah...                        Milfay...
Mason...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 231.
 Interstate 44 between mile markers 178 and 182.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3586 9662 3549 9603 3529 9622 3529 9638
      3533 9644 3546 9644 3546 9647 3543 9650
      3545 9655 3544 9657 3541 9654 3539 9654
      3545 9663
TIME...MOT...LOC 0335Z 205DEG 8KT 3567 9683 3534 9632

69

The radar

The Norman radar (KTLX), 87 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Okfuskee

When
June 23, 10:50 PM CST
Where
Okfuskee County, 3 mi NE of Castle
Measured
1.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.501, -96.342

Hail, Okfuskee

When
June 23, 10:59 PM CST
Where
Okfuskee County, 2 mi SE of Mason
Measured
1 in hail
Reported by
Public
Coordinates
35.550, -96.345

Hail, Tulsa

When
June 23, 11:26 PM CST
Where
Tulsa County, 0.64 mi WNW of Glenpool
Measured
1 in hail
Reported by
Public
Coordinates
35.955, -96.010

Hail, Mayes

When
June 24, 12:45 AM CST
Where
Mayes County, 2.87 mi WNW of Murphy
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
36.160, -95.300

Hail, Mayes

When
June 24, 12:48 AM CST
Where
Mayes County, 0.64 mi NE of Chouteau
Measured
1.5 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.186, -95.341

Hail, Mayes

When
June 24, 1:00 AM CST
Where
Mayes County, 5 mi SW of Salina
Measured
1 in hail
Reported by
Public
Coordinates
36.249, -95.213

Hail, Pittsburg

When
June 24, 1:50 AM CST
Where
Pittsburg County, 0.67 mi ENE of Reams
Measured
1 in hail
Reported by
Public
Coordinates
35.075, -95.690

Thunderstorm Wind, Pittsburg

When
June 24, 3:04 AM CST
Where
Pittsburg County, 4.87 mi N of Bowler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.290, -95.490

Strong thunderstorm wind blew down large tree limbs.

Hail, Pittsburg

When
June 24, 3:11 AM CST
Where
Pittsburg County, 0.58 mi NNE of Krebs
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.928, -95.716

Thunderstorm Wind, Pawnee

When
June 24, 3:13 AM CST
Where
Pawnee County, 0.28 mi NNE of Hallett
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.234, -96.568

Strong thunderstorm wind blew down large tree limbs.

Hail, Haskell

When
June 24, 3:33 AM CST
Where
Haskell County, 3.66 mi ESE of Hughart
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.180, -95.240

Thunderstorm Wind, Tulsa

When
June 24, 3:40 AM CST
Where
Tulsa County, 1.63 mi WNW of West Tulsa
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.159, -96.047

A storm spotter measured thunderstorm wind gusts to 67 mph.

Thunderstorm Wind, Okfuskee

When
June 24, 4:00 AM CST to 4:05 AM CST
Where
Okfuskee County, 0.98 mi E of Okemah Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.432, -96.263

The Oklahoma Mesonet station near Okemah measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Okmulgee

When
June 24, 4:00 AM CST to 4:10 AM CST
Where
Okmulgee County, Okmulgee to 2.42 mi ESE of Okmulgee
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.630, -95.970

A line of severe thunderstorms produced damaging wind across much of the City of Okmulgee. Numerous trees were uprooted, homes were damaged, storage buildings were destroyed, and businesses were damaged.

Hail, Pittsburg

When
June 24, 4:09 AM CST
Where
Pittsburg County, 1 mi S of Arpelar
Measured
1 in hail
Reported by
Public
Coordinates
34.916, -95.970

Thunderstorm Wind, Okmulgee

When
June 24, 4:15 AM CST to 4:20 AM CST
Where
Okmulgee County, 1.38 mi WNW of Morris to 0.58 mi NNW of Morris
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.608, -95.872

Strong thunderstorm wind damaged barns, uprooted trees, snapped large tree limbs, and damaged the roofs of homes in and around Morris.

Thunderstorm Wind, Muskogee

When
June 24, 4:24 AM CST
Where
Muskogee County, 0.55 mi ESE of Jamesville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.748, -95.641

The Oklahoma Mesonet station near Haskell measured 60 mph thunderstorm wind gusts.

Hail, Pittsburg

When
June 24, 4:27 AM CST
Where
Pittsburg County, 1 mi WNW of Savanna
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.836, -95.846

Thunderstorm Wind, McIntosh

When
June 24, 4:45 AM CST
Where
McIntosh County, 0.67 mi WNW of Rentiesville
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.523, -95.511

A storm spotter measured thunderstorm wind gusts to 62 mph.

Thunderstorm Wind, McIntosh

When
June 24, 4:45 AM CST
Where
McIntosh County, 2.02 mi E of Wells
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.334, -95.535

Strong thunderstorm wind uprooted trees at Belle Starr Marina on Lake Eufaula.

Thunderstorm Wind, Muskogee

When
June 24, 4:50 AM CST
Where
Muskogee County, 0.46 mi SSE of Braggs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.663, -95.198

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Pittsburg

When
June 24, 4:51 AM CST
Where
Pittsburg County, 0.56 mi E of Canadian
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.170, -95.640

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Pittsburg

When
June 24, 4:55 AM CST
Where
Pittsburg County, 0.47 mi ENE of Mc Alester
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.933, -95.763

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Pittsburg

When
June 24, 4:56 AM CST
Where
Pittsburg County, 0.28 mi W of (Mlc)mc Alester Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.879, -95.785

The ASOS at the McAlester Regional Airport measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Sequoyah

When
June 24, 5:36 AM CST
Where
Sequoyah County, 1 mi NNE of Brushy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.563, -94.713

A storm spotter estimated thunderstorm wind gusts to 70 mph.

Thunderstorm Wind, Le Flore

When
June 24, 5:41 AM CST
Where
Le Flore County, 5 mi NE of Spiro
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.281, -94.567

Strong thunderstorm wind blew down a tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765164, 765167, 765170, 765173, 765175, 765177, 765179, 765180, 765182, 765184, 765185, 765186, 765187, 765190, 765191, 765192, 765193, 765195, 765196, 765198, 765200, 765202, 765203, 765206, 765207, 765209.